Massachusetts, 2008

Hail and Damaging Winds in Massachusetts, August 3, 2008

August 3, 2008 · NWS BOX · 10 events in 4 counties and zones

An upper level trough moved across New England, combining with an unstable atmosphere to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$61,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level trough moved across New England, combining with an unstable atmosphere to produce showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 2:19 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 3, 2:19 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT SUN AUG 3 2008

.SYNOPSIS...
A LOW PRESSURE CENTER WILL MOVE TO NOVA SCOTIA TONIGHT AND STALL
THROUGH MONDAY. A WARM FRONT WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS BACK TO THE AREA TUESDAY NIGHT. MORE SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AS A COLD FRONT MOVE
THROUGH. A LOW PRESSURE SYSTEM MOVE TOWARD NEW ENGLAND FROM THE
GREAT LAKES WILL BRING A CHANCE OF STILL MORE SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SCATTERED SHOWERS AND TSTMS UNDERNEATH COLD POOL ALOFT MAY PRODUCE
HAIL AND LOCAL GUSTY WINDS THROUGH EARLY EVE. TREND HAS BEEN FOR
ACTIVITY TO GRADUALLY BECOME DEEPER AND DEVELOP FURTHER S. ANY SVR
IS LIKELY TO BE ISOLATED BUT STILL THINK WE MIGHT GET AT SEVERAL
SMALL HAIL REPORTS IN THE 4 PM TO 7 PM TIME FRAME. EXPECT THE
ACTIVITY TO DIMINISH FAIRLY QUICKLY AFT 8 PM ONCE ALL SURFACE
HEATING IS CUT OFF.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/...
EXPECT MOSTLY DRY CONDITIONS OVERNIGHT EXCEPT FOR SOME PATCHY
FOG/LOW STRATUS ESPECIALLY WHERE RAIN HAS FALLEN. MONDAY LOOKS TO BE
MOSTLY SUNNY WITH SCATTERED FAIR WEATHER CU. ONLY WRINKLE FROM THAT
IS THAT WE HAVE KEPT A SLIGHT CHANCE FOR MID/LATE AFTERNOON
SHOWERS/TSTMS ACROSS NE MA AND PORTIONS SW NH...WHERE EFFECT OF
RESIDUAL COOL POOL ALOFT MAY STILL BE A FACTOR. EXPECT MOSTLY CLEAR
SKIES MON NIGHT WITH JUST A LITTLE PATCHY FOG IN SOME INTERIOR
VALLEYS..

HAVE STAYED VERY CLOSE TO MAVMOSGUIDE TEMPS TONIGHT THROUGH MON
NIGHT AS OUTPUT LOOKS REASONABLE AND MESHES NICELY WITH NEIGHBORS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
NO SIGN OF A BREAK IN THE RIDGE-WEST TROF-EAST PATTERN THIS WEEK.
THIS WILL KEEP US IN AN UNSETTLED REGIME MUCH OF THE WEEK.

THE GFS IS QUITE PROMINENT WITH A SHORTWAVE THAT DEVELOPS OVER THE
NORTHERN PLAINS TODAY AND PLOWS THROUGH THE GREAT LAKES UPPER RIDGE.
THEN...WITHOUT LOSING A BEAT OR CATCHING ITS BREATH...IT DIVES INTO
NEW ENGLAND WITH A BULLSEYE OF LIFT AND RAINFALL. THIS FEATURE LOOKS
AND FEELS LIKE FEEDBACK IN THE MODEL. WE HAVE DISCARDED THE SHORTWAVE
AND ITS EFFECTS AND GONE WITH A SOLUTION CLOSER TO THE NAM AND ECMWF.

THIS SOLUTION KEEPS OUR WEATHER DRY MOST OF TUESDAY. BY EVENING AN
APPROACHING WARM FRONT BRINGS MORE CLOUDS INTO THE REGION. PER THE K
AND TOTAL TOTALS INDICES THE MORE FAVORABLE INSTABILITY MOVES IN
DURING THE LATTER PART OF TUESDAY NIGHT...SO WE HAVE PLACED MOST OF
THE CHANCE OF THUNDER AFTER MIDNIGHT AND CONTINUED IT INTO THE DAY
WEDNESDAY. THE ECMWF AND EXTRAPOLATION OFF THE NAM SUGGEST A COLD
FRONT MOVING THROUGH WEDNESDAY EVENING OR NIGHT AND MOVING AWAY BY
THURSDAY MORNING. LOW AND MID LEVEL WIND FIELDS ARE NOT AS STRONG AS
IN PREVIOUS MODEL RUNS...BUT STILL SHOW A POTENTIAL FOR SEVERE
WEATHER. PRECIPITABLE WATER VALUES WILL BE HIGH ONCE AGAIN.  SO
CONTINUE THUNDERSTORMS INTO WEDNESDAY NIGHT.

WITH AN UPPER TROF IN PLACE LATE WEEK AND -16C AIR AT 500 MB BY
SATURDAY...AN UNSETTLED PATTERN SHOULD REMAIN IN PLACE THROUGH
SATURDAY. WE HAVE CONFIDENCE IN AT LEAST SCATTERED THUNDERSTORMS
DURING THE THURSDAY TO SATURDAY PERIOD...BUT LOW CONFIDENCE IN
EXACTTIMING. COLD POOL INSTABILITY WOULD POINT TO SATURDAY AS THE
MOST LIKELY DAY...BUT EVEN THURSDAY SHOWS -12C ALOFT WHICH IS NOTHING
TO SNEEZE AT THIS TIME OF YEAR WITH 12C-14C AT LOWER LEVELS. SO THE
FORECAST INDICATES A CHANCE OF THUNDERSTORMS EACH DAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
BRIEF MVFR CIGS AND VSBYS IN VICINITY OF SCT TSTMS UNTIL ABOUT 00Z.
A FEW TSTMS MAY CONTAIN WIND GUSTS TO 30 KT AND SMALL HAIL. PATCHY
IFR CIGS AND VSBYS IN LOW STRATUS AND FOG DEVELOPING
OVERNIGHT...ESPECIALLY CAPE AND ISLANDS REGION. EXPECT ANY LOW
STRATUS AND FOG TO BURN OFF QUICKLY MON...PROBABLY BY 13 OR 14Z. VFR
EXPECTED REST OF MON AND MON NIGHT...EXCEPT FOR VERY PATCHY MVFR/IFR
IN LATE NIGHT FOG.

OUTLOOK...TUESDAY THROUGH THURSDAY...

TUESDAY...MVFR/IFR IN EARLY MORNING FOG. OTHERWISE VFR.

TUESDAY NIGHT AND EARLY WEDNESDAY...MVFR/IFR IN SHOWERS AND SCATTERED
THUNDERSTORMS AND AREAS OF FOG.

WEDNESDAY AND WEDNESDAY NIGHT...MVFR IN THUNDERSTORMS...MAINLY
AFTERNOON AND NIGHT.

THURSDAY...CONDITIONS IMPROVING TO VFR.

&&

.MARINE...
TODAY THROUGH MONDAY NIGHT...
EXCEPT FOR SCATTERED TSTMS THROUGH EARLY EVENING...RELATIVELY BENIGN
CONDITIONS WITH WINDS AND SEAS BELOW SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED THROUGH MON NIGHT. A FEW TSTMS UNTIL 8 OR 9 PM TONIGHT
MAY CONTAIN GUSTS TO 30 KT AND SMALL HAIL. PATCHY DENSE FOG IS
LIKELY LATE TONIGHT/EARLY MON MORNING AND POSSIBLY AGAIN LATE MON
NIGHT.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

WINDS AND SEAS EXPECTED TO BE BELOW SCA CRITERIA DURING THE PERIOD.
LOCALIZED WIND GUSTS AND LIGHTNING WILL BE HAZARDS IN SCT TSTMS
TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON/EVENING. PATCHY DENSE
FOG IS ALSO POSSIBLE BOTH MONDAY NIGHT/EARLY TUESDAY AND TUESDAY
NIGHT/EARLY WEDNESDAY

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/RLG
Hazardous weather outlook, Aug 3, 10:03 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EDT SUN AUG 3 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041515-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
WITH A FEW OF THE STRONGER STORMS POSSIBLY PRODUCING DAMAGING
WINDS AND LARGE HAIL. SINCE THESE THUNDERSTORMS WILL BE SLOW
MOVING...THERE IS A RISK OF HEAVY RAIN PRODUCING LOCALIZED POOR
DRAINAGE FLOODING. THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AFTER 7
OR 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH
LIGHTNING BEING THE MAIN HAZARD.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST TUESDAY NIGHT THROUGH
SATURDAY. THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY DOWNPOURS
DURING A PORTION OF THIS PERIOD...BUT LOW CONFIDENCE IN DETERMINING
THE EXACT DAY OR DAYS THAT IT WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

ANZ230>237-250-254-255-041515-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. A FEW OF THE STRONGER STORMS COULD POSSIBLY PRODUCE WIND
GUSTS TO 50 KT AND LARGE HAIL. THUNDERSTORMS SHOULD DIMINISH IN
COVERAGE AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW RISK OF SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE FROM LATE TUESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

THOMPSON

In the hours before

Special weather statement, Aug 3, 12:04 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
104 PM EDT SUN AUG 3 2008

MAZ005>007-014-031745-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-WESTERN ESSEX MA-
104 PM EDT SUN AUG 3 2008

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHEAST OF TOPSFIELD...OR ABOUT 9 MILES
NORTHWEST OF BEVERLY...MOVING EAST AT 8 MPH.

THE THUNDERSTORM WILL BE NEAR...ROWLEY BY 110 PM EDT...WENHAM BY 120
PM EDT...IPSWICH AND HAMILTON BY 130 PM EDT...6 MILES NORTH OF
BEVERLY AND 9 MILES NORTH OF SALEM BY 140 PM EDT...ESSEX AND 6 MILES
NORTH OF MANCHESTER BY 150 PM EDT.

FRANK
Special weather statement, Aug 3, 12:38 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
138 PM EDT SUN AUG 3 2008

MAZ006-007-031830-
EASTERN ESSEX MA-WESTERN ESSEX MA-
138 PM EDT SUN AUG 3 2008

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER HAMILTON...OR ABOUT 5 MILES
NORTH OF BEVERLY...MOVING EAST AT 8 MPH.

THE THUNDERSTORM WILL BE NEAR...ESSEX BY 200 PM EDT...MANCHESTER BY
210 PM EDT...GLOUCESTER AND ROCKPORT BY 230 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Aug 3, 2:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT SUN AUG 3 2008

MAZ006-007-032000-
EASTERN ESSEX MA-WESTERN ESSEX MA-
317 PM EDT SUN AUG 3 2008

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER PEABODY...OR ABOUT 4 MILES
NORTHWEST OF LYNN...MOVING SOUTHEAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...LYNN BY 330 PM EDT...SWAMPSCOTT AND
SALEM BY 340 PM EDT...MARBLEHEAD AND NAHANT BY 350 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK

The radar

The Boston radar (KBOX), 65 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 thunderstorm wind, 3 hail. Local standard time, as filed.

Lightning, Essex

When
August 3, 2:35 PM EST
Where
Essex County, 1.53 mi E of West Peabody
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.530, -70.970

A house on Martinick Avenue was struck by lightning and caught fire.

Thunderstorm Wind, Middlesex

When
August 3, 2:45 PM EST
Where
Middlesex County, North Sommerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.380, -71.120

Trees and power lines on 4th Street Place were downed by thunderstorm winds blocking the entrance to a building.

Lightning, Essex

When
August 3, 2:45 PM EST
Where
Essex County, 0.51 mi W of Lynn
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.470, -70.960

A church steeple on North Common Street was struck by lightning and caught fire.

Thunderstorm Wind, Suffolk

When
August 3, 2:55 PM EST
Where
Suffolk County, East Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.370, -71.030

Trees and power lines on Quarter Street Place were downed by thunderstorm winds.

Lightning, Essex

When
August 3, 3:00 PM EST
Where
Essex County, Nahant
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.420, -70.920

A house on Castle Road was struck by lightning and caught fire.

Hail, Norfolk

When
August 3, 3:15 PM EST
Where
Norfolk County, 0.51 mi W of Stone Haven
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.250, -71.180

Penny to quarter size hail fell in a swath from the Hyde Park area to Washington Street in Dedham.

Thunderstorm Wind, Norfolk

When
August 3, 3:15 PM EST
Where
Norfolk County, 0.51 mi W of Stone Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.250, -71.180

Large limbs were downed by thunderstorm winds. Wind gusts were estimated at 60 mph.

Lightning, Middlesex

When
August 3, 4:35 PM EST
Where
Middlesex County, 0.69 mi N of Wilmington
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.560, -71.170

A car was struck by lightning on Route 93 near Route 129. There was one minor injury.

Hail, Middlesex

When
August 3, 5:10 PM EST
Where
Middlesex County, Ashland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.250, -71.470

Hail, Norfolk

When
August 3, 5:55 PM EST
Where
Norfolk County, 0.86 mi NE of Walpole
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.140, -71.240

Penny size hail fell at the Walpole Country Club.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130067, 130068, 130069, 130070, 130071, 130072, 130073, 130074, 130077, 130078.